Format

Send to

Choose Destination
Transplantation. 1996 Jun 15;61(11):1661-2.

Myelosuppression associated with azathioprine-allopurinol interaction after heart and lung transplantation.

Author information

1
Department of Hematology, Harefield Hospital, Middlesex, United Kingdom.

Abstract

It is widely recommended that, during concurrent therapy with allopurinol, the azathioprine dosage should be decreased by at least two thirds. We retrospectively studied compliance with this guideline in 24 patients who had commenced allopurinol at a median of 33 months (range, 2-145 months) after heart and/or lung transplantation. The median reduction in azathioprine dose at initiation of allopurinol was 73.3% but ranged from 0% to 90% (>67% in 14 patients). Within 3 months, 11 (46%) of the patients became leukopenic (white blood cell count <4 x 10(9)/L), 7/23 (30%) became moderately anemic (hemoglobin <10 g/dl), and 5/23 (22%) became thrombocytopenic (platelets <150 X 10(9)/L). Decreasing the dose of azathioprine by two thirds or greater reduced but did not abolish the risk of myelotoxicity. These data highlight the need for close hematological monitoring of patients treated with this drug combination. Agents other than allopurinol should be considered for treating hyperuricemia after thoracic organ transplantation.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center